Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Austin/San Antonio, TX

September 21, 2021Kinney County, Texas

NWS Austin/San Antonio, TX issued this special weather statement at Sep 21, 2021, 3:28 PM CDT for Kinney County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2021, 3:28 PM CDT (20:28 UTC)
Expired
Sep 21, 2021, 4:15 PM CDT
In force
47 min
Issued by
NWS Austin/San Antonio, TX
Hail
0.00 in
Wind
50

County Kinney County, TX

The radar

The Laughlin AFB radar (KDFX), 39 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 8.5 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2021-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1845 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2021-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1845 J/kg
Mixed-layer CIN
-274 J/kg
Mixed-layer LCL
1308 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

975 
WWUS84 KEWX 212028
SPSEWX

Special Weather Statement
National Weather Service Austin/San Antonio TX
328 PM CDT Tue Sep 21 2021
 
TXZ202-203-217-218-212115-
Maverick TX-Uvalde TX-Kinney TX-Zavala TX-
328 PM CDT Tue Sep 21 2021

...A strong thunderstorm will impact portions of southeastern Kinney,
northern Maverick, southwestern Uvalde and northwestern Zavala
Counties through 415 PM CDT...

At 327 PM CDT, Doppler radar was tracking a strong thunderstorm near 
Spofford, moving south at 30 mph. Additionally, gusty winds will be 
associated with outflow racing south-southeastward ahead of where 
the main core of the storm is located.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Brackettville, Spofford, La Pryor, Quemado, Dabney, Paloma, Anacacho,
Radar Base, Normandy, Darling, Fort Clark Springs and Laughlin AFB
Aux Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2883 10055 2883 10058 2889 10059 2890 10063
      2894 10065 2933 10057 2933 10027 2894 9974
      2880 10053
TIME...MOT...LOC 2027Z 012DEG 26KT 2912 10051 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

BRADY

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at Sep 21, 2:21 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Sep 21, 2:21 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
221 PM CDT Tue Sep 21 2021

.SHORT TERM (Tonight through Wednesday Night)...

The forecast remains largely on track as our first fall cold front
helps to filter cooler and drier air into South-Central Texas. Two
things we will have to deal with initially: Scattered thunderstorms
developing along this southward advancing front, some of which could
be strong, with wind gusts greater than 50 mph possible, and two,
strong north/northeasterly sfc winds of 10-20 mph, with gusts to 25-
35 mph possible through this afternoon and evening. At this time,
the primary concern with any storms will be gusty winds as inverted
V forecast soundings out ahead of this frontal boundary will be
common, especially in a fairly unstable environment. In fact,
convective initiation has already begun for portions of Williamson,
Comal, Val Verde, and Kinney Counties. With MLCAPE of 1000-1500
J/kg, DCAPE of 1000+ J/kg, and the aforementioned inverted V
sounding profiles, some isolated gusty winds to 50mph or perhaps
greater are possible through sunset.

A line of showers and storms should quickly push southward and move
out of the entire CWA by about midnight tonight. Temperatures will
start to fall after sunset, with morning lows in the upper 50s over
the Hill Country and 60s elsewhere. So a much cooler morning is
expected even before the cooler air arrives tomorrow night. Winds
will remain elevated on Wednesday afternoon, but should start to
subside by late afternoon/early evening. With minimum relative
humidity down to less than 20 percent for pretty much all of South-
Central Texas, elevated to critical fire weather conditions are
expected to develop on Wednesday afternoon. Temperatures will be
much cooler in the low to mid 80s over the Hill Country and the mid
to upper 80s elsewhere. Easily one of our cooler days since mid-May,
so about 4 months for those counting. Expect winds to remain breezy
through about dinnertime before relaxing as a surface high settles
in for Wednesday night, setting the stage for the coolest night
across the area since mid to late April. Some spots may manage to
dip into the upper 40s over the Hill Country, especially in low
lying areas early Thursday morning.

&&

.LONG TERM (Thursday through Tuesday)...

Generally quiet, seasonal conditions are expected through the
majority of the long term as high pressure dominates across much of
the CONUS. The primary concern will be Fire Weather on Thursday as
RH values drop into the upper teens and lower 20s, but winds will be
under 10 mph for the most part and 10-15 mph across the southern
Edwards Plateau. While daytime highs will change very little between
Thursday and Monday, lows will gradually warm each night with 60s to
lower 70s returning by Tuesday morning. This is largely due to
increasing low-level moisture as mean southerly/southeasterly flow
is forecast through the majority of the period. The next potential
for precipitation for most of our region should hold off until late
Monday at the earliest, however there remain large differences
between the global models in the central CONUS pattern with the wet
GFS solution not entirely supported by it's ensemble.

&&

.PREV DISCUSSION... /ISSUED 1232 PM CDT Tue Sep 21 2021/

AVIATION (18Z TAFS)... /NEW/

FROPA looks on schedule for the region, as winds start to become
variable at this time as they swing around out of the north. Have
gone with VCTS at all sites through at least 00Z and through 02Z at
Del Rio. Believe that all TAF sites will be clear of thunderstorms or
any SHRA by that time. The front should move though Austin in the
next hour or so, with winds turning out of the north at 15 gusting to
25 kts at times. Meanwhile, at SAT/SSF, winds will shift out of the
NNE by 20Z as the front approaches and showers and thunderstorms
develop along the boundary. Confidence is higher at SAT/SSF for
thunderstorms, but not enough to use TSRA as a prevailing group or in
a TEMPO. Winds will gusts to 25+ kts at times through early evening.
Expect VFR ceilings to persist through the next 24-30 hours at all
sites. DRT will see a drop in wind speeds by tomorrow morning, but
elsewhere at the I-35 sites, expect continued breezy/gusty conditions
through the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              65  85  59  87  58 /   0   0   0   0   0
Austin Bergstrom Intl Airport  63  85  52  87  56 /  -    0   0   0   0
New Braunfels Muni Airport     65  86  55  89  56 /  10   0   0   0   0
Burnet Muni Airport            59  82  56  86  58 /   0   0   0   0   0
Del Rio Intl Airport           67  87  59  89  61 /  10   0   0   0   0
Georgetown Muni Airport        61  84  55  87  56 /   0   0   0   0   0
Hondo Muni Airport             64  86  54  88  57 /  10   0   0   0   0
San Marcos Muni Airport        63  85  55  88  56 /  -    0   0   0   0
La Grange - Fayette Regional   66  86  55  88  58 /  10   0   0   0   0
San Antonio Intl Airport       66  85  59  87  59 /  10   0   0   0   0
Stinson Muni Airport           68  87  60  90  61 /  10   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Morris
Long-Term...KCW
Decision Support...76
Hazardous weather outlook, Sep 21, 3:47 AM CDT, 11 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
347 AM CDT Tue Sep 21 2021

TXZ171>173-183>194-202>209-217>225-228-220900-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
347 AM CDT Tue Sep 21 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

A cold front will bring thunderstorms that may produce wind gusts
of 40 mph or higher this afternoon into early evening. No
other hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Elevated to Near Critical fire weather conditions are expected
Wednesday afternoon due to gusty northeasterly winds and low
relative humidities.

Elevated fire weather conditions are expected Thursday afternoon
mainly along and west of Highway 281 due to low relative
humidities. No other hazardous weather is expected Friday through
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Sep 21, 2:20 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
220 PM CDT Tue Sep 21 2021

TXZ202-212000-
Kinney TX-
220 PM CDT Tue Sep 21 2021

...Strong thunderstorms will impact portions of central Kinney County
through 300 PM CDT...

At 219 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Alamo Village to near Standart to 6 miles
south of Laughlin AFB. Movement was south at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Brackettville, Standart, Alamo Village, Amanda and Fort Clark
Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2924 10079 2924 10076 2925 10076 2926 10075
      2932 10075 2934 10071 2937 10070 2960 10038
      2934 10023 2916 10052 2909 10067 2911 10069
      2912 10072 2917 10078 2920 10077 2923 10080
TIME...MOT...LOC 1919Z 345DEG 8KT 2949 10043 2937 10060 2926 10076

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

RUNYEN
Special weather statement, Sep 21, 2:55 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
255 PM CDT Tue Sep 21 2021

TXZ202-212030-
Kinney TX-
255 PM CDT Tue Sep 21 2021

...A strong thunderstorm will impact portions of south central Kinney
County through 330 PM CDT...

At 254 PM CDT, Doppler radar was tracking a strong thunderstorm over
Brackettville, moving south at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Brackettville, Spofford, Anacacho, Alamo Village, Fort Clark Springs
and Laughlin AFB Aux Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2908 10062 2944 10055 2945 10033 2909 10025
TIME...MOT...LOC 1954Z 357DEG 21KT 2931 10044

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

RUNYEN
Special weather statement, Sep 21, 3:28 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
328 PM CDT Tue Sep 21 2021

TXZ202-203-217-218-212115-
Maverick TX-Uvalde TX-Kinney TX-Zavala TX-
328 PM CDT Tue Sep 21 2021

...A strong thunderstorm will impact portions of southeastern Kinney,
northern Maverick, southwestern Uvalde and northwestern Zavala
Counties through 415 PM CDT...

At 327 PM CDT, Doppler radar was tracking a strong thunderstorm near
Spofford, moving south at 30 mph. Additionally, gusty winds will be
associated with outflow racing south-southeastward ahead of where
the main core of the storm is located.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Brackettville, Spofford, La Pryor, Quemado, Dabney, Paloma, Anacacho,
Radar Base, Normandy, Darling, Fort Clark Springs and Laughlin AFB
Aux Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2883 10055 2883 10058 2889 10059 2890 10063
      2894 10065 2933 10057 2933 10027 2894 9974
      2880 10053
TIME...MOT...LOC 2027Z 012DEG 26KT 2912 10051

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

BRADY

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 2:20 PM CDTSpecial Weather StatementEWXKinney40 min
Sep 21, 2:55 PM CDTSpecial Weather StatementEWXKinney35 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.